South Carolina, 2006Tornado in South Carolina, May 14, 2006
May 14, 2006 · NWS ILM · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 14, 2:15 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, May 14, 2:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT SUN MAY 14 2006
.SHORT TERM /TONIGHT THROUGH TUESDAY/...STILL UNDER SEVERE
THUNDERSTORM WATCH NUMBER 350 UNTIL 00Z FOR OUR WESTERN COUNTIES. NO
BIG DEVELOPMENTS OVER OUR CWA YET...LOOKS LIKE LACK OF MOISTURE AND
EXTENSIVE CLOUD COVER HAVE LIMITED SEVERE POTENTIAL DESPITE OTHER
VERY FAVORABLE FACTORS. PLUS MARINE LAYER MAY HAVE A HAND IN
LIMITING DEVELOPMENT ESPECIALLY FOR THE COASTAL COUNTIES. LATEST NAM
HINTS AT STRONGER DEVELOPMENTS LATER THIS EVENING AND WITH CONTINUED
STRONG SHEAR WOULD NOT RULE OUT ISOLATED TORNADIC DEVELOPMENT AT
SOME POINT THEN. FOR NOW LATEST RADAR DATA SHOWS WE ARE IN FOR A BIT
OF A LULL. FOR TONIGHT THROUGH TUESDAY WENT WITH A STRAIGHT BLEND OF
GFS AND NAM NUMBERS DUE TO LOW CONFIDENCE IN EXACT TIMING OF EITHER.
LIKELY POPS TONIGHT...MAINLY BEFORE MIDNIGHT. ANOTHER ROUND OF
SHOWERS KICKED OFF BY SHORT WAVE PASSAGE ON MONDAY FOR CHANCE POPS.
MORE SHORT WAVES MOVE THRU ON TUESDAY BUT LIMITED MOISTURE WILL
LIMIT PRECIP TO JUST ISOLATED SHOWERS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...CONSENSUS IS TO GO WITH GFS
AND HAVE LEANED ON THIS GUIDANCE AS LONG RANGE HPC GRIDS WERE MOSTLY
MISSING TODAY. FOR WEDNESDAY THROUGH FRIDAY BROAD LOW PRESSURE STAYS
WELL NORTH OVER NEW ENGLAND/CANADIAN MARITIMES WHILE RIDGE FLATTENS
TO THE SOUTH OVER THE GULF OF MEXICO. SHORT WAVES MOVING ACROSS TOP
OF FLATTENED RIDGE LEAVES OPEN POSSIBILITY OF SHOWERS EACH
DAY...MAINLY SLIGHT CHANCE DUE TO LIMITED MOISTURE. COLD FRONT
SETTLES ACROSS MID ATLANTIC REGION FRIDAY AND SATURDAY BEFORE
PUSHING SOUTH ON SUNDAY.
&&
.AVIATION...STRONG SOUTHWEST FLOW WILL CONTINUE AHEAD OF SLOW MOVING
COLD FRONT. BRIEF SHRA/TSRA WILL BE POSSIBLE THROUGH 03Z...BUT
COVERAGE IS NOT EXPECTED TO BE WIDESPREAD AND ANY LIMITING
VISIBILITIES OR CEILINGS WILL BE SHORT LIVED. A FEW SHOWERS MAY
LINGER AFTER MIDNIGHT...BUT WILL NOT BE OF ANY SIGNIFICANCE.
&&
.MARINE...PG TO CONTINUE TO TIGHTEN WITH THE APPROACH OF THE CF.
MIXING JUST ABOUT MAXED OUT NOW SO SPEEDS WILL NOT INC ALL THAT MUCH
AND SCA NOT ANTICIPATED BUT WILL ADVERTISE SCEC FOR ANOTHER PD OR
TWO. FETCH PARALLEL TO THE COAST HELPING TO KEEP SCA HEIGHT SEAS
OUTSIDE OF 20 NM THROUGH THE PD AS WELL. A VEER TO W ON TUE BEHIND
THE FRONT ON TUES. OFFSHORE WINDS WILL PERSIST FOR THE NEXT SEVERAL
DAYS AS THE UPPER LOW IN THE GREAT LAKES ONLY SLOWLY LIFTS OUT BUT
SOME MORE ENERGY MOVES IN BEHIND. HIGH PRESSURE AT THE SFC WILL BE
CONFINED TO THE NRN GOMEX, KEEPING THE WINDS LOCALLY OUT OF THE WEST
FOR QUITE SOME TIME.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&
SHORT TERM/LONG TERM...REK
AVIATION...III
MARINE...MBB
Hazardous weather outlook, May 14, 2:47 AM EST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 AM EDT SUN MAY 14 2006
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-150800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
347 AM EDT SUN MAY 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS STRONG JET
STREAM DYNAMICS MOVE THROUGH THE REGION. THE PRIMARY THREAT WILL
BE LARGE HAIL AND A FEW DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
15
In the hours before
Local storm report, May 14, 4:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
554 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL DARLINGTON 34.30N 79.87W
05/14/2006 M0.88 INCH DARLINGTON SC LAW ENFORCEMENT
NICKEL SIZE HAIL OCCURRING AT DARLINGTON POLICE STATION
&&
IIILocal storm report, May 14, 5:17 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
617 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 5 S DARLINGTON 34.23N 79.87W
05/14/2006 DARLINGTON SC TRAINED SPOTTER
REPORT OF 2 HOMES AND SOME BARNS SEVERELY DAMAGED. POWER
LINES DOWN. REPORTS OF FUNNEL CLOUDS IN THE AREA.
&&
DIGIORGILocal storm report, May 14, 5:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
624 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL QUINBY 34.23N 79.73W
05/14/2006 E1.75 INCH FLORENCE SC LAW ENFORCEMENT
GOLF BALL SIZED HAIL AND DOWNED TREES REPORTED BY PUBLIC
&&
IIILocal storm report, May 14, 5:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
627 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL QUINBY 34.23N 79.73W
05/14/2006 E0.75 INCH FLORENCE SC PUBLIC
PENNY SIZE HAIL AND WIND GUSTS TO ABOUT 35 MPH REPORTED
BY PUBLIC.
&&
JANLocal storm report, May 14, 5:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG QUINBY 34.23N 79.73W
05/14/2006 FLORENCE SC EMERGENCY MNGR
POSSIBLE TORNADO SIGHTING IN QUINBY. TREES AND POWERLINES
DOWN AS WELL AS SOME STRUCTURAL DAMAGE.
&&
JANLocal storm report, May 14, 5:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 7 SW DARLINGTON 34.23N 79.95W
05/14/2006 DARLINGTON SC PUBLIC
*** 1 INJ *** POSSIBLE TORNADO REPORTED WITH 2 MOBILE
HOMES SEVERELY DAMAGED AND 3 STICK HOMES DAMAGED. ONE OF
THE MOBILE HOMES WAS OCCUPIED AND ONE MINOR INJURY HAS
BEEN REPORTED. THE TIME WAS ESTIMATED FROM RADAR.
&&
JANTornado, Florence
- When
- May 14, 6:00 PM EST to 6:05 PM EST
- Where
- Florence County, 1 mi E of Florence
- Rating
- F2
- Path length
- 0.6 mi
- Path width
- 150 yd
- Property damage
- $1.3 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.200, -79.750
A Storm Survey concluded a tornado moved through the Glendale community of Florence. The majority of damage was F1 with a path 1000 yards long and up to 150 yards wide. There was a small area (150 yards long 20 yards wide) of heavier F2 damage, with winds estimated at 120 mph. Sixty homes were damaged, six of which had major structural damage, largely due to snapped and uprooted trees. The Quinby area had penny to golfball size hail, with trees and power lines down. The Florence county tax assessor estimated the damage at 1.3 million dollars.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Georgia, May 14, 20061 death · 1 event
- Flash Flood and Hail in Texas, May 14, 2006$1.6 million · 2.75 in hail · 10 events
- Tornado in South Carolina, May 14, 20061 injured · $400,000 · F1 · 1 event
- Hail in Louisiana, May 14, 2006$930,000 · 2.5 in hail · 3 events
- Hail in Georgia, May 14, 2006$1.0 million · 1.75 in hail · 1 event
- Tornado in South Carolina, May 14, 2006$250,000 · F1 · 1 event
- Flash Flooding and Hail in Texas, May 14, 20062 injured · $110,000 · 2.5 in hail · 19 events
- Tornadoes and Hail in North Carolina, May 14, 2006$85,000 · F1 · 12 events
- Tornado and Hail in Texas, May 14, 2006$200,000 · F0 · 8 events
- Hail and Damaging Winds in Texas, May 14, 2006$128,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 14, 2006$200,000 · 1 in hail · 6 events
- Hail in Texas, May 14, 2006$200,000 · 2.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5510643.